Iowa, 2011

Damaging Winds and Lightning Strike in Iowa, May 24, 2011

May 24, 2011 · NWS DMX · 11 events in 6 counties and zones

A trough of low pressure lifted north into Iowa during the day on the 24th. A weak short wave lifted northeast across the boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$57,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A trough of low pressure lifted north into Iowa during the day on the 24th. A weak short wave lifted northeast across the boundary. Strong thunderstorms fired to the south of Iowa and became enhanced as they interacted with the boundary. The atmosphere became moderately unstable with CAPE around 1000 to 1500 J/kg and lifted indices fell to around -6 C. The CAPE in the hail producing level was not all that high, but the freezing level was only 11,000 feet. Numerous reports of pea to slightly larger size hail were received. Downdraft CAPE was in the 700 to 1000 J/kg range. Shear was relatively weak with 20 to 30 kts of shear available. As the line lifted through central Iowa, which was during peak heating, it intensified. There were numerous reports of 50 MPH winds all along the line as it extended from west central, through central, into southeast Iowa. One segment of the line became severe and produced 60 to 70 MPH winds at several locations in central Iowa. A few funnel clouds were observed as well. A grain bin and shed were damaged south of Jamaica in Guthrie County. Scattered tree and outbuilding damage occurred across Dallas, Polk, and into Marshall Counties. A exit sign was blown down by the high winds south of Woodward in Dallas County. Lightning struck an accounting building near Charition, blowing out bricks from the building and damaging some electrical components.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 24, 12:08 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, May 24, 12:08 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
108 PM CDT TUE MAY 24 2011

...UPDATED FOR THE 18Z AVIATION DISCUSSION...

.SHORT TERM /TODAY/...
STRONG SHORT WAVE OVER ARIZONA THIS MORNING WILL LIFT INTO WRN
KANSAS BY THIS AFTERNOON AND WILL DEEPEN INTO A CLOSED SYSTEM. SFC
LOW PRESSURE OVER THE TX AND OK PANHANDLES WILL DEEPEN AS WELL AS
THE UPPER LEVEL SYSTEM APPROACHES. THE LOW PRESSURE WILL LIFT
NORTHEAST INTO KANSAS TODAY. THE COMBINATION OF THE TWO ALONG WITH
DEEP MOISTURE LIFTING FROM THE GULF HAS LED TO A HIGH RISK FOR
SEVERE WEATHER OVER PORTIONS OF OK AND KS. REFER TO SWODY1 FOR
FURTHER DETAILS REGARDING THIS. THE QG FORCING ASSOCIATED WITH THE
UPPER LEVEL SYSTEM WILL REACH FAR SW IA BY LATE THIS AFTERNOON ALONG
WITH ASSOCIATED UPPER LEVEL DIVERGENCE. THIS FORCING MAY BE ENOUGH
TO FIRE A FEW SFC BASED STORMS BEFORE 00Z OVER THE SW. A FEW
ELEVATED STORMS MAY OCCUR FARTHER TO THE NORTH EARLIER IN THE DAY
ALONG THE MID LEVEL BOUNDARY. THE SEVERE WEATHER POTENTIAL THROUGH
00Z WILL BE RELEGATED TO THE SOUTHWEST AS THE BETTER FORCING LIFTS
TO THE NORTH. HIGH TEMPERATURES TODAY WILL BE IN THE MID TO UPPER
70S MOST LOCATIONS WITH THE EXCEPTION OF THE NORTH WHERE IT WILL BE
SLIGHTLY COOLER.

.LONG TERM /TONIGHT THROUGH MONDAY/...
FOCUS IN THE EXTENDED MAINLY ON FIRST COUPLE OF DAYS...WITH
THUNDERSTORM ACTIVITY EXPECTED TONIGHT INTO WEDNESDAY. UPPER LOW TO
BECOME STACKED OVER NC KANSAS BY LATE TONIGHT...WITH ENERGY ROTATING
NORTHEASTWARD THROUGH IOWA TONIGHT. DECENT INSTABILITY AND DEEP
LAYER SHEAR TO SUPPORT ORGANIZED STORMS...WITH ONGOING ACTIVITY
EXPECTED TO LIFT NORTHEASTWARD/NORTHWARD THROUGH THE CWA TONIGHT.
BEST CHANCES ACROSS SOUTHWEST THIS EVENING WITH ACTIVITY SPREADING
ACROSS ENTIRE CWA LATE TONIGHT. ACTIVITY EXPECTED TO BE
ELEVATED...BUT MAY HAVE SOME SURFACE-BASED STORMS AS SFC BOUNDARY
CREEPS INTO SOUTHERN IOWA LATE TONIGHT. STRONG LOW LEVEL SHEAR
PARAMETERS AS WELL ACROSS THE SOUTHERN THIRD OF THE STATE RESULTING
IN AN ISOLATED TORNADO THREAT...ALBEIT STRONGEST TORNADO THREATS TO
REMAIN WELL SOUTHWEST OF THE AREA CLOSER TO THE CENTER OF THE SFC
LOW. STILL A THREAT FOR DAMAGING WINDS/LARGE HAIL WITH THE DECENT
SHEAR/INSTABILITY ACROSS THE AREA TONIGHT. AS FOR WEDNESDAY...UPPER
LOW/SFC LOW SLOWLY MEANDER EAST SOUTHEASTWARD WITH ADDITIONAL WAVES
OF ENERGY LIFTING THROUGH THE CWA. THIS WILL BRING ALLOW
PRECIPITATION CHANCES TO CONTINUE INTO WEDNESDAY/WEDNESDAY NIGHT
WITH DECREASING INSTABILITY ACROSS THE NORTHERN CWA THROUGH THE DAY.
SFC FRONT LIFTS INTO EXTREME SOUTHERN IOWA BY WEDNESDAY AFTERNOON
WITH ADDITIONAL SEVERE THUNDERSTORM POTENTIAL MAINLY TO THE
SOUTHEAST OF THE AREA. SOME LIGHT LINGERING SHOWERS POSSIBLY EXTREME
SOUTHEAST THURSDAY...OTHERWISE DRY CONDITIONS EXPECTED THURSDAY INTO
THURSDAY NIGHT. MODELS THIS MORE UNCERTAIN TOWARD THE END OF THE
WEEK INTO THE WEEKEND. A WARM FRONT TO LIFT NORTHWARD FRIDAY INTO
SATURDAY...WITH THE BOTH MODELS SETTING UP A FRONTAL BOUNDARY ACROSS
THE STATE SUNDAY INTO MONDAY WITH SOUTHWEST FLOW ALOFT. THIS
SCENARIO WOULD LEAD TO ANOTHER ACTIVE PATTERN EXPECTED FOR LATE IN
THE WEEKEND AND THE START OF NEXT WEEK. AS FOR TEMPERATURES...EXPECT
A COOLING TREND BEHIND THE SYSTEM MOVING THROUGH TONIGHT INTO
WEDNESDAY...WITH A WARMING TREND FOR THE WEEKEND INTO EARLY NEXT
WEEK.

&&

.AVIATION...24/18Z
SFC LOW OVER KS HAS AN ASSOCIATED WARM FRONT LIFTING INTO SOUTHERN
IOWA...MAINLY ALONG THE I-80 CORRIDOR.  A FAIRLY COMPLEX SITUATION
LOOKS TO BE UNDERWAY AS A WAKE LOW BEHIND THESE LINE OF STORMS
FORMS.  THIS MAY PUSH THE FRONT FURTHER NORTH AND WEST.  STORMS WILL
LIFT ACROSS THE TAF LOCATIONS THROUGH 02Z. STRONG WIND GUSTS TO
45KTS ARE POSSIBLE WITH SOME STORMS ESPECIALLY ACROSS THE SOUTHERN
TAF LOCATIONS.  THIS AREA SHOULD LIFT ACROSS THE TAF LOCATIONS
THROUGH 02Z FOLLOWED BY A BRIEF RESPITE.  A SECOND ROUND OF STORMS
WILL ENTER FROM THE SOUTHWEST AFT 03Z AND PERSIST THROUGH THE
REMAINDER OF THE FORECAST AREA.  HEAVY RAIN WILL BE POSSIBLE ACROSS
SOUTHERN TAF LOCATIONS.  MVFR CONDITIONS ARE FORECAST WITH LOCAL IFR
CONDITIONS IN THUNDERSTORMS.  SFC WIND WILL BE SE 15-25KTS BUT WITH
MUCH STRONGER WIND GUSTS NI STORMS...ON THE ORDER OF 35-45KTS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...DONAVON
LONG TERM...BEERENDS
AVIATION...FAB
Hazardous weather outlook, May 24, 10:09 AM CST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1109 AM CDT TUE MAY 24 2011

IAZ057-058-070>072-081>084-092>095-251615-
AUDUBON-GUTHRIE-CASS-ADAIR-MADISON-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-
RINGGOLD-DECATUR-WAYNE-
1109 AM CDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE REGION IOWA THIS
AFTERNOON. ANOTHER ROUND OF THUNDERSTORMS WILL SPREAD NORTHEAST
INTO THE AREA THIS EVENING AND TONIGHT. THERE IS A SLIGHT RISK OF
SEVERE WEATHER WITH THE THUNDERSTORM ACTIVITY...MAINLY DURING THE
EVENING AND LATE NIGHT HOURS. LARGE HAIL AND DAMAGING WINDS ARE
THE PRIMARY SEVERE THREATS...HOWEVER AN ISOLATED TORNADO IS ALSO
POSSIBLE. RAINFALL MAY BE HEAVY AT TIMES WITH THE STRONGER STORMS
LATE TONIGHT AND EARLY WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES CONTINUE INTO WEDNESDAY AND WEDNESDAY NIGHT.
AT THIS TIME THE SEVERE THREAT APPEARS MARGINAL...AS THE MAIN
THREAT FOR SEVERE WEATHER HAS SHIFTED INTO SOUTHEAST IOWA. HEAVY
RAINFALL AND ISOLATED FLASH FLOODING...MAY BE POSSIBLE WITH THE
THUNDERSTORM ACTIVITY WEDNESDAY INTO WEDNESDAY NIGHT. THE CHANCE
FOR THUNDERSTORMS RETURNS TO THE AREA FOR FRIDAY INTO FRIDAY
NIGHT...AND ACROSS PORTIONS OF THE AREA FOR THE WEEKEND. AT THIS
TIME THE THREAT FOR SEVERE WEATHER APPEARS LOW FRIDAY INTO FRIDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING INTO TONIGHT.

IAZ033>038-044>050-059>062-073>075-085-086-096-097-251615-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-WARREN-MARION-
MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS-
1109 AM CDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE OUTLOOK AREA LATE
THIS AFTERNOON. A SECOND AREA OF THUNDERSTORMS WILL SPREAD
NORTHEAST ACROSS THE AREA THIS EVENING AND TONIGHT. THERE IS A
SLIGHT RISK OF SEVERE WEATHER WITH THE THUNDERSTORM ACTIVITY
MAINLY THIS EVENING AND TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE THE
PRIMARY SEVERE THREATS...HOWEVER AN ISOLATED TORNADO IS ALSO
POSSIBLE MAINLY ALONG AND SOUTH OF INTERSTATE 80. RAINFALL MAY BE
HEAVY AT TIMES WITH THE STRONGER STORMS TONIGHT AND EARLY WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES CONTINUE INTO WEDNESDAY AND WEDNESDAY NIGHT.
AT THIS TIME THE SEVERE THREAT APPEARS MARGINAL...AS THE MAIN
THREAT FOR SEVERE WEATHER HAS SHIFTED INTO SOUTHEAST IOWA. HEAVY
RAINFALL AND ISOLATED FLASH FLOODING...MAY BE POSSIBLE WITH THE
THUNDERSTORM ACTIVITY WEDNESDAY INTO WEDNESDAY NIGHT. THE CHANCE
FOR THUNDERSTORMS RETURNS TO THE AREA FOR FRIDAY INTO FRIDAY
NIGHT...AND ACROSS PORTIONS OF THE AREA FOR THE WEEKEND. AT THIS
TIME THE THREAT FOR SEVERE WEATHER APPEARS LOW FRIDAY INTO FRIDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON
INTO TONIGHT.

IAZ006-007-015>017-023-025>028-039-251615-
WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-POCAHONTAS-WRIGHT-
FRANKLIN-BUTLER-BREMER-BLACK HAWK-
1109 AM CDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A THREAT FOR AN ISOLATED THUNDERSTORM LATE THIS
AFTERNOON...WITH BETTER CHANCES INTO TONIGHT. AT THIS TIME THE
MAIN THREAT FOR SEVERE WEATHER IS SOUTH OF THE AREA...HOWEVER
AN ISOLATED SEVERE STORM MAY STILL BE POSSIBLE. LARGE HAIL AND
DAMAGING WINDS WOULD BE THE MAIN SEVERE THREATS WITH ANY OF
THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES CONTINUE WEDNESDAY AND AGAIN FRIDAY INTO
THE WEEKEND. AT THIS TIME THE SEVERE THREAT APPEARS MARGINAL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

IAZ004-005-024-251615-
EMMET-KOSSUTH-HUMBOLDT-
1109 AM CDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE WEST AND EAST
FORKS OF THE DES MOINES RIVER. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER
DETAILS.

THERE IS A THREAT FOR AN ISOLATED THUNDERSTORM LATE THIS
AFTERNOON...WITH BETTER CHANCES INTO TONIGHT. AT THIS TIME THE
MAIN THREAT FOR SEVERE WEATHER IS SOUTH OF THE AREA...HOWEVER
AN ISOLATED SEVERE STORM MAY STILL BE POSSIBLE. LARGE HAIL AND
DAMAGING WINDS WOULD BE THE MAIN SEVERE THREATS WITH ANY OF
THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES CONTINUE WEDNESDAY AND AGAIN FRIDAY INTO
THE WEEKEND. AT THIS TIME THE SEVERE THREAT APPEARS MARGINAL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

REV

In the hours before

Local storm report, May 24, 9:22 AM CST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1022 AM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             SUMNER                  42.85N 92.10W
05/22/2011  E2.00 INCH       BREMER             IA   UTILITY COMPANY

            UTILITY WORKERS REPORT. EAST SIDE OF SUMNER.

&&

DEROY
Special weather statement, May 24, 11:53 AM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1253 PM CDT TUE MAY 24 2011

IAZ070-071-081-082-092-093-241900-
CASS-ADAIR-ADAMS-UNION-TAYLOR-RINGGOLD-
INCLUDING THE CITIES OF...ATLANTIC...GREENFIELD...CORNING...
CRESTON...BEDFORD...MOUNT AYR
1253 PM CDT TUE MAY 24 2011

...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHWEST IOWA THROUGH 2 PM...

A COMPLEX OF STORMS IS LIFTING NORTHEAST AT 30 MPH OUT OF SOUTHEAST
NEBRASKA AND NORTHWEST MISSOURI INTO SOUTHWEST IOWA. THESE STORMS
HAVE THE POTENTIAL TO PRODUCE UP TO NICKEL HAIL...LOCALLY HEAVY
RAINFALL AND WIND GUSTS BETWEEN 50 AND 55 MPH. BE PREPARED TO MOVE
INDOORS AS THE STORMS APPROACH AND EXPECT STRONG WIND GUSTS.

FAB
Special weather statement, May 24, 1:03 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
203 PM CDT TUE MAY 24 2011

IAZ044>047-057>060-072-073-083-084-094-095-242030-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-POLK-MADISON-
WARREN-CLARKE-LUCAS-DECATUR-WAYNE-
INCLUDING THE CITIES OF...DENISON...CARROLL...JEFFERSON...BOONE...
AUDUBON...GUTHRIE CENTER...ADEL...DES MOINES...WINTERSET...
INDIANOLA...OSCEOLA...CHARITON...LEON...CORYDON
203 PM CDT TUE MAY 24 2011

...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHWEST INTO CENTRAL
IOWA THROUGH 330 PM...

A COMPLEX OF STORMS IS LIFTING OUT OF SOUTHWEST IOWA TO THE
NORTHEAST AT 30 MPH. THESE STORMS HAVE TO POTENTIAL TO PRODUCE
LOCALLY HEAVY RAINFALL. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THE
STORMS. THE POTENTIAL FOR NON THUNDERSTORM WIND GUST BETWEEN 50
AND 55 MPH ARE ALSO POSSIBLE JUST AFTER THE STORMS PASS. BE
PREPARED FOR STRONG WIND GUSTS FOR THE NEXT COUPLE OF HOURS.

FAB
Special weather statement, May 24, 1:42 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
242 PM CDT TUE MAY 24 2011

IAZ033>037-044>048-057>061-072>075-083>086-094>097-242145-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-
STORY-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-MADISON-WARREN-MARION-
MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...SAC CITY...ROCKWELL CITY...FORT DODGE...
WEBSTER CITY...ELDORA...DENISON...CARROLL...JEFFERSON...BOONE...
AMES...AUDUBON...GUTHRIE CENTER...ADEL...DES MOINES...NEWTON...
WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA...OSCEOLA...
CHARITON...ALBIA...OTTUMWA...LEON...CORYDON...CENTERVILLE...
BLOOMFIELD
242 PM CDT TUE MAY 24 2011

...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHWEST IOWA THROUGH 4 PM...

A COMPLEX OF STORMS IS LIFTING NORTHEAST AT 30 MPH ACROSS CENTRAL IOWA.
AT 240 PM THE STORMS WERE LIFTING IN AN ARC FROM THE HIGHWAY 30 CORRIDOR
ACROSS THE WEST TO ALONG THE INTERSTATE 35 CORRIDOR DOWN BY DECATUR
COUNTY. THESE STORMS WILL LIFT INTO EASTERN AND NORTHERN IOWA BY 6 PM
BUT AS THEY PASS THEY HAVE THE POTENTIAL TO PRODUCE UP TO NICKEL HAIL...
LOCALLY HEAVY RAINFALL AND WIND GUSTS BETWEEN 50 AND 55 MPH. THE POTENTIAL
FOR NON THUNDERSTORM WIND GUST BETWEEN 50 AND 55 MPH ARE ALSO POSSIBLE
JUST AFTER THE STORMS PASS. BE PREPARED FOR STRONG WIND GUSTS FOR
THE NEXT COUPLE OF HOURS.

FAB

The radar

The Des Moines radar (KDMX), 49 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Guthrie

When
May 24, 1:45 PM CST
Where
Guthrie County, 3.49 mi S of Jamaica
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
41.800, -94.310

Grain bin and shed damaged by straight line winds with estimated gusts near 70 MPH along Wood Road.

Thunderstorm Wind, Polk

When
May 24, 1:50 PM CST
Where
Polk County, 0.86 mi SE of Rider
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.660, -93.770

Trained spotter reports 55 to 60 MPH winds at the WalMart in Grimes. Four inch diameter trees snapped.

Thunderstorm Wind, Polk

When
May 24, 1:53 PM CST
Where
Polk County, 0.52 mi W of Rider
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
41.670, -93.790

Damage to a large wooden railing on the front porch of a house. Winds estimated up to 60 MPH.

Thunderstorm Wind, Dallas

When
May 24, 1:55 PM CST
Where
Dallas County, 0.51 mi E of Perry Muni Arpt
Measured
50 kt (58 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
41.830, -94.160

AWOS measurement at the Perry Airport.

Thunderstorm Wind, Dallas

When
May 24, 1:58 PM CST
Where
Dallas County, 0.69 mi N of Moran
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.830, -93.920

Highway exit sign was blown down at highway 210 and highway 141.

Thunderstorm Wind, Dallas

When
May 24, 2:00 PM CST
Where
Dallas County, 0.86 mi NE of Woodward
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.860, -93.920

Power lines down due to high winds.

Thunderstorm Wind, Dallas

When
May 24, 2:10 PM CST
Where
Dallas County, 0.86 mi NE of Woodward
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
41.860, -93.920

Six inch tree branch and 14 inch tree branch blown down.

Lightning, Lucas

When
May 24, 2:10 PM CST
Where
Lucas County, 0.65 mi ESE of Chariton
Property damage
$15,000
Reported by
Newspaper
Coordinates
41.016, -93.309

Thunderstorm Wind, Polk

When
May 24, 2:12 PM CST
Where
Polk County, 1.38 mi N of Saylorville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.700, -93.630

Several three inch diameter tree limbs down at the DMACC campus in Ankeny.

Thunderstorm Wind, Story

When
May 24, 2:24 PM CST
Where
Story County, Slater
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
41.880, -93.680

Emergency Manager reported wind gust of 60 MPH.

Thunderstorm Wind, Marshall

When
May 24, 3:14 PM CST
Where
Marshall County, 1.47 mi SSE of La Moille
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.010, -93.020

Law enforcement reports 60 MPH winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293465, 293464, 293462, 293461, 293469, 293466, 293475, 303550, 293467, 293463, 293468.